Warn patients to report visual disturbances during steroid treatment, GPs advised

Central serous chorioretinopathy (CSCR) is a retinal disorder that has been linked to the systemic use of corticosteroids. Recently, it has also been reported after local corticosteroid administration.

CSCR typically affects one eye only and can cause vision to be blurry and distorted. | Paul Whitten/SCIENCE PHOTO LIBRARY
CSCR typically affects one eye only and can cause vision to be blurry and distorted. | Paul Whitten/SCIENCE PHOTO LIBRARY

Patients taking local or systemic corticosteroids should be warned to report any blurred vision or other visual disturbances in view of the rare risk of CSCR, the MHRA has advised.

Blurred vision is an established side-effect of steroid treatment, and may be a symptom of cataract and glaucoma. In rare cases, however, it could indicate the presence of CSCR.

If a patient who has received corticosteroid treatment presents with visual symptoms, clinicians should consider referral to an ophthalmologist for evaluation of possible causes.

Retinal detachment

CSCR is characterised by the accumulation of subretinal fluid at the posterior pole of the fundus, ultimately causing retinal detachment. CSCR typically affects one eye only and can cause vision to be blurry and distorted, with objects often appearing smaller and distorted in the affected eye. Patients may also have difficulty with bright lights and contrast sensitivity.

Although the exact mechanism leading to the development of CSCR is unknown, several possible risk factors have been described, including use of systemic corticosteroids, pregnancy, and Cushing's syndrome. These risks are thought to be associated with the effect of cortisol on the eye.

CSCR has recently also been described after local administration of corticosteroids via inhaled and intranasal, epidural, intra-articular, topical dermal, and periocular routes.

Want news like this straight to your inbox?
Sign up for our bulletins

Read these next

GPs should consider withdrawing inhaled steroids for some COPD patients

GPs should consider withdrawing inhaled steroids for some COPD patients

Scores of COPD patients at every GP practice in the...

Steroid-induced hyperglycaemia

Steroid-induced hyperglycaemia

The risk of steroid-induced hyperglycaemia in patients...

Clinical Review - Cushing's syndrome

Clinical Review - Cushing's syndrome

Review the causes, investigations and management of...


Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

MIMS Product Slides

Product overviews prepared by the MIMS team, in a handy slide format.

Click here

Slides are initiated, funded & reviewed by the companies specified.

Register or Subscribe to MIMS

GPs can get MIMS print & online and GPonline for free when they register online – take 2 minutes, and make sure you get your free MIMS access! If you're not a GP, you can subscribe to MIMS for full access.

Register or subscribe

MIMS Dermatology

Read the latest issue online exclusively on MIMS Learning.

Read MIMS Dermatology

MIMS Adviser

Especially created for prescribing influencers.

Request free copy

Mobile apps

MIMS: access the full drug database and quick-reference tables on the go

MIMS Diagnosis and Management: concise information on signs and symptoms, investigations and diseases